Additional Product Linked to Fungal Meningitis Outbreak

In light of the recent fungal meningitis outbreak and the ongoing investigation at the New England Compounding Center (NECC), the FDA is alerting patients that they have identified a potential association with an additional product, triamcinolone acetonide.

On October 4, the FDA advised providers to not use any NECC products. Then on October 6, NECC announced a recall of all its products. This was the result of the recent fungal meningitis outbreak initially associated with the steroid methylprednisolone acetate.

In addition, two transplant patients with Aspergillus fumigatus infection who were administered NECC cardioplegic solution during surgery have been reported. This solution is used to induce cardiac muscle paralysis during open heart surgery to prevent cardiac injury.

The FDA advises healthcare professionals to follow-up with patients who were administered any injectable medication from or produced by NECC, including injectable ophthalmic drugs used in conjunction with eye surgery, or a cardioplegic solution purchased from or produced by NECC after May 21, 2012.

Triamcinolone acetonide and methylprednisolone acetate are steroid injectable products compounded by NECC.

For more information visit http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm323946.htm